On a functional equation characterizing some probability distributions

  • Justyna Jarczyk Institute of Mathematics, University of Zielona Góra, Poland
  • Witold Jarczyk Institute of Mathematics, University of Zielona Góra, Poland
Keywords: Functional Equation, Iteration, Characterizing Function


UDC 517.9

We find all nonnegative solutions $f$ of the equation \[f(x)=\prod^n_{j=1}f\left( s_jx\right)^{p_j},\] defined in a one-sided vicinity of $0$ and having a prescribed asymptotic at $0.$ The main  theorem extends a result  obtained by J. A. Baker [Proc. Amer. Math. Soc., 121, 767–773  (1994)].


J. Aczél, Lectures on functional equations and their applications, Academic Press, New York, London (1966).

J. A. Baker, A functional equation from probability theory, Proc. Amer. Math. Soc., 121, 767–773 (1994).

G. Baxter, On a characterization of the normal law, Proc. Nat. Acad. Sci. USA, 41, 383–385 (1955).

L. Davies, R. Shimizu, On identically distributed linear statistics, Ann. Inst. Statist. Math., 28, 469–489 (1976).

R. G. Laha, E. Lukacs, On a functional equation which occurs in a characterization problem, Aequationes Math., 16, 259–274 (1977).

R. G. Laha, E. Lukacs, A. Rényi, A generalization of theorem of E. Vincze, Magyar Tud. Akad. Mat. Kuyató Int. Közl., 9, 237–239 (1964).

Yu. V. Linnik, Decomposition of probability distributions, Dover Publ., Inc., New York; Oliver and Boyd Ltd., Edinburgh, London (1964).

B. Ramachandran, K. S. Lau, Functional equations in probability theory, Academic Press, London (1991).

B. Ramachandran, K. S. Lau, H. M. Gu, On characteristic functions satisfying a functional equation and related classes of sumiltaneous integral equation, Sankhya A, 50, 190–198 (1988).

B. Ramachandran, C. R. Rao, Solutions of functional equations arising in some regression problems, and a characterization of the Cauchy law, Sankhya A, 32, 1–30 (1970).

R. Shimizu, Characteristic functions satisfying a functional equation. I, Ann. Inst. Statist. Math., 20, 187–209 (1968).

R. Shimizu, Solution to a functional equation and its application to some characterization problems, Sankhya A, 40, 319–332 (1978).

E. Vincze, Bemerkung zur Charakterisierung des Gauss'schen Fehlergesetzes, Magyar Tud. Akad. Mat. Kutató Int, Közl., 7, 357–361 (1962).

How to Cite
Jarczyk, J., and W. Jarczyk. “On a Functional Equation Characterizing Some Probability Distributions”. Ukrains’kyi Matematychnyi Zhurnal, Vol. 76, no. 1, Feb. 2024, pp. 107 -14, doi:10.3842/umzh.v76i1.7672.
Research articles